MAUDE Adverse Event Report: BIOMET MICROFIXATION 1.5MM SYSTEM TWIST DRILL WITH J NOTCH 1.1 X 50MM, 9MM STOP; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

BIOMET MICROFIXATION 1.5MM SYSTEM TWIST DRILL WITH J NOTCH 1.1 X 50MM, 9MM STOP; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Zimmer biomet (b)(4).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported the drill broke when the surgeon was preparing drill holes for sutures in the patient's midface.It took two (2) minutes to remove the fractured piece of the drill bit from the bone with needle holders.The procedure was completed using a back up drill.No adverse events have been reported as a result of the malfunction.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The complaint is confirmed.The tw drill 1.1x50mm 9mmstop w/nt (item# 01-7146, vendor lot# 354700) was returned for investigation.A visual inspection confirmed the drill was fractured at the start of the fluted portion of the drill.The cert was reviewed and there were no non-conformances found.There are no indications of manufacturing defects.This is the only complaint for this item# 01-7146, vendor lot# 354700.The most likely underlying cause of the complaint is excessive force was applied, beyond what the drill was designed to encounter.It is possible that the drill was used over its maximum recommended speed, it was used to drill into high density bone, excessive normal force was applied during drilling, or off-axis forces were applied during drilling.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.D4 - the lot number etched on the instrument is the vendor's lot.A comparison of inventory transactions to the customer's purchase history found 29 possible lots: 023990, 061220, 089670, 112640, 203250, 229520, 269720, 332110, 437630, 533540, 541535, 556150, 556150, 556150, 556150, 572481, 572481, 582210, 582210, 591210, 596900, 668320, 691060, 718930, 784820, 797190, 850000, 987520 the following fields were updated: b4 date of this report b5 describe event or problem d4 serial number, lot number d10 device availability g4 date received by manufacturer g7 type of report h2 follow up type h3 device evaluated by manufacturer h4 device manufacturer date h6 method code h6 results code h6 conclusions code h10 additional narratives/data.
 
Event or Problem Description
This follow-up report is being submitted to relay additional information.

Brand Name
1.5MM SYSTEM TWIST DRILL WITH J NOTCH 1.1 X 50MM, 9MM STOP
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
BIOMET MICROFIXATION
1520 tradeport drive
jacksonville FL 32218
MDR Report Key10368991
Report Number0001032347-2020-00357
Device Sequence Number972443
Product Code HBE
UDI-Device Identifier00841036013189
UDI-Public00841036013189
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K062842
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01-7146
Device Lot NumberSEE ADDITIONAL INFO
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/27/2020
Supplement Date Received by Manufacturer10/22/2020
Initial Report FDA Received Date08/05/2020
Supplement Report FDA Received Date10/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient Age16 YR